Oct 24, 2007
what is the proper way to stop the medications Truvada and Nevirapine? I have asked both of my doctors and they have both given me different answers. I am not sure if you need to continue Nevirapine for a few extra days to prevent resistance.
Your advice would be greatly appreciated.
Response from Dr. Sherer
The current HHS Guidelines suggest that you stop a nevirapine (NVP) based regimen by first stopping the NVP and then stopping the NRTIs 'after a period of time' that could reasonably be 1-3 weeks. A second alternative would be to start a PI at the same time the NVP is stopped, and then stop the PI and the NRTIs together. The optimal time to continue drugs after NVP cessation has not been defined, which is why you may have received varying opinions from doctors on the subject.
Your suggestion is the worst of possibilities, as the NVP is most vulnerable to drug resistance is it is not 'protected' by simultaneous administration of the NRTIs. The strategies that I noted above are designed to offer that protection AFTER NVP is stopped because of its very long half life, which can range from 2 days to 2 weeks after stopping NVP.
Why do you have two doctors? I suggest that you discuss this answer with the doctor who prescribes your ART, and make a plan with him or her that best addresses your concerns.
Could my change in numbers be due to M.R.S.A. or resistance?
- Runny Nose Worried It Could Be Ars
- Swollen Lymph Nodes During Seroconversion
- Burning Penis After Anal Sex Worried I Have HIV
- Diarrhea After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Sore On Tongue After Rubbing Penis Worried I Have HIV
- Swollen Glands After Anal Fingering Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.